Jump to content

EJ1983: Making it through withdrawal


Recommended Posts

Hello. I’m new so will give a little background. I have been on roughly three SSRI’s since the age of about 22 (tapering off of one just to start on another ) I am 37 now. I had started on Lexapro for a tough time I was going through in which it did help me through, at that point I should have gotten off of it but never did. I stayed on it for about seven years then transitioned to Zoloft as I had developed stomach issues (ibs) in the time frame and was told Zoloft was better for that. After being on Zoloft for a few years I decided it was time to come off as I felt there was no reason for me to be on them anymore . I tapered down for about six months and within two weeks of coming off the pills I was back on them because of severe withdrawal. I stayed on Zoloft for a little while longer then eventually transitioned to celexa and was on it for a few years. Finally I decided that it was time to get off the meds for good. It has been 24 days since I took my last pill..I tapered down within three months, although I recently found out that that was probably way too fast even though I followed doctors instructions, regardless I have been off of them for almost a month now and it has been pure hell.   Im teetering on going back on them but I want to be strong and hold out I just don’t know how long I can do it for. I have intense bursts of anger, extreme irritability, depression, random crying that has gone on every single day multiple times a day, nausea, extreme tiredness, no interest in doing anything, very bad gastrointestinal issues and the list goes on… is this normal!? I am almost at the month mark I thought for sure I would be past this now. It’s very discouraging because I have come this far but I don’t know how long I can hold out. 

Edited by Gridley

2002 Paxil 30 mg was on for a year or two then managed to taper off 

2007 Lexapro 30 mg -on for about 5- 7 years then switched to Zoloft I can’t remember the dose I think 30-40 mg a day…at one point for a brief time I was up to 200 mg a day but that was way too much for me. Was on Zoloft for a few years then tried to taper off over a six month period when I finally got off I spent two weeks in severe stomach pain that I was forced to go back on I reinstated at 10 mg and worked my way back up to the normal dosage . Around 2018 I saw a new doctor and switched to Prozac for a few weeks and it caused major stomach distress so I was switched to celexa 30 mg which I was on until two months ago 

Link to post
  • Moderator
Gridley

Welcome to SA, EJ1983.  Your drug history--going from one drug to another-- is quite common among our members, and we have helped many members in your situation to go off these drugs in a safe, conservative taper.

 

To start:

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  This would include: the dates and dosage your were on the Lexapro; the dates and dosage when you transitioned to Zoloft, the date (approximates is fine) you tapered off the Zoloft and when and at what dose you reinstated Zoloft; the dates and dosage your were on the Celexa.  Most important, please include the sate you stop the celebs and the dosage at which you stopped.  Also format is best.  Once you're provided this information, we'll be in a better position to help you.  Use this link for your drug signature.  You'll need to use a computer rather than a phone and press "save" when you're finished.  Here's the link to use:

 

Account Settings – Create or Edit a signature.

 

The symptoms you describe are typical of antidepressant withdrawal.  The withdrawal may be solely from the Celexa or it may also be due to effects of the previous drugs you're on.  The following links on  withdrawal and the healing process will give you a better idea of what you're experiencing.

 

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 
11 hours ago, EJ1983 said:

 Im teetering on going back on them but I want to be strong and hold out I just don’t know how long I can do it for.

 

Regarding the Celexa, your last drug, you have two options at this point.  You can continue to hold drug-free and wait to stabilize.  You will stabilize, but there is no way to predict how long this will take.  While some recover fairy quickly, others take longer.

 

The alternative is reinstatement of a very small dosage of Celexa. Reinstatement doesn't always work, but it's the only known method to help alleviate withdrawal.  Your system is very sensitized from going off the Celexa (and, likely, the other drugs), and it's important not to reinstate the full dosage of Celexa you were on previously.  This can overwhelm the brain and cause you to be further destabilized.  Once you've competed your drug signature, we can suggest a dosage of Celexa to reinstate.  Please don't reinstate without giving us an opportunity to suggest a dosage.  Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that are single ingredient (not mixed with other types of supplements).

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg 

Feb. 2021, begin 10%/4 week taper.  Current dose as of Oct 13: 8.1 mg 

Taper is 56.8% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg and holding.  

Taper is 80% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • Gridley changed the title to EJ1983: Making it through withdrawal
  • 1 month later...
Posted (edited)

Hello been off celexa for two months now things seem to be very slowly getting better for me mentally except for the fact that my ibs is raging worse than ever since I have been off. Worse flare up of my life. Has anyone else else dealt with anything like this? And if so what steps did you take? Im not sure if the celexa was helping manage my ibs or that my body went through such trauma getting off of it that it caused a flare up.

Edited by arbor

2002 Paxil 30 mg was on for a year or two then managed to taper off 

2007 Lexapro 30 mg -on for about 5- 7 years then switched to Zoloft I can’t remember the dose I think 30-40 mg a day…at one point for a brief time I was up to 200 mg a day but that was way too much for me. Was on Zoloft for a few years then tried to taper off over a six month period when I finally got off I spent two weeks in severe stomach pain that I was forced to go back on I reinstated at 10 mg and worked my way back up to the normal dosage . Around 2018 I saw a new doctor and switched to Prozac for a few weeks and it caused major stomach distress so I was switched to celexa 30 mg which I was on until two months ago 

Link to post
  • arbor changed the title to EJ1983: Coming off SSRI and IBS
  • Moderator

Hello @EJ1983I have moved your last entry under new Introductions to your established Introduction page.  We ask that members use only one Introduction thread.  Also, please fill out your account setting as Gridley has explained above:

Account Settings – Create or Edit a signature.

 

Congratulations for your progress with celexa.  I'm sorry you're having problems with IBS.  This is not uncommon during withdrawal unfortunately.  These links can be helpful:

Irritable bowel syndrome: Gut bacteria and what you can 

Digestive problems: nausea, diarrhoea, bloating, GERD 

Best wishes,

Arbor

 

Zoloft: 1995 - 2015

Prozac: 2015 - 2018 (tapered from 40mg x day on July 31 to 30mg on August 31 to 20mg on September 31 to 10mg October 31 to 0mg on  December 15, 2018

Gabapentin: 2016 to 2019  (tapered from 300mg x day to 150mg on August 31, 2019 to 75mg on September 15 to 50mg on September 31 to 25ishmg on October 15 to 0mg on December 1, 2019

Enalapril: 2010 - 2019

Lipitor: 2017 -2017

Metformin: 2000 - 2020

Liothyronine: 2007 - 2019

Levothyroxine: 2000 - 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy